Uncontrolled facial movements hard to treat

By

Community

June 11, 2019 - 10:37 AM

Dear Dr. Roach: I have a 67-year-old sister who has several medical issues. One of the more uncommon is called tardive dyskinesia. Most people have never heard of this, myself included, until my sister came down with it. I wonder if you could write about this and explain the different medications that would help. The medications she is on are perphenazine, Lamictal, lithium, Cogentin and insulin. She is currently on a drug called Austedo (deutetrabenazine) to try to treat the tardive dyskinesia. — R.B.

 

Answer: Tardive dyskinesia is a movement disorder. The word “tardive” is from the French word for “late development”; “dys” is the Greek root for “bad”; and “kinesia” comes from the Greek word for “movement.” It is often caused by long-term use of psychiatric medicine, especially antipsychotic medicine, such as the perphenazine your sister is taking.

Related
August 17, 2020
June 1, 2020
June 11, 2019
March 6, 2019